Only $35.99/year

Maryville 615 Pharm Exam 6

Terms in this set (139)

Extrapyramidal symptoms (EPSs), such as akathisia, dystonia, psuedoparkinsonism, and dyskinesia, are drug-induced side effects that can be problematic for persons who receive antipsychotic medication (APMs) or other dopamine-blocking agents. The clinical manifestations include a number of atypical involuntary muscle contractions that influence gait, movement, and posture. The symptoms can develop acutely, be delayed, or overlap making diagnosing a challenge. The abnormal involuntary movement scale (AIMS) measures the presence and severity of EPS. For most patients, problems develop three months after the initiation of neuroleptic therapy, in elderly patients, however, EPS can develop after as little as one month. In the AIMS test, patients are rated on a scale of 1-5 (5 being severe) as they perform several actions, which will identify problems with involuntary movement. These actions include holding arms outstretched to the sides, holding arms out front with hands flat and parallel, walking in a straight line, fluidity of shoulder and elbow joints, touching each finger with their thumb, sticking the tongue out straight, and rolling the head laterally, front, and back. If the patients AIMS test suggests EPS, the clinician must consider whether the patient still needs to be on an antipsychotic medication. If the patient requires ongoing treatment with antipsychotic drugs, the dose can often be lowered. A lower dosage should result in a lower level of symptoms. Another option is to place the patient on a trial of newer antipsychotic, which appears to cause less EPS.